Alert archive / South Dakota / Tornado Warnings in 2010
Tornado Warning 34, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jul 6, 2010, 3:46 PM CDT for Brule County, South Dakota. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2010, 3:46 PM CDT (20:46 UTC)
- Expired
- Jul 6, 2010, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Brule County, SD
The radar
The Aberdeen radar (KABR), 209 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 3:55 PM CDT | HAIL 1 | 5 S Chamberlain, SD | |
| Jul 6, 4:10 PM CDT | HAIL 1 | 2 S Chamberlain, SD | |
| Jul 6, 4:10 PM CDT | HAIL 1.5 | 2 Ssw Chamberlain, SD | MOSTLY QUARTER SIZE WITH A FEW LARGER |
| Jul 6, 4:21 PM CDT | TORNADO | 10 Sse Chamberlain, SD | BRIEF TOUCHDOWN NOTED VIA STREAMING VIDEO |
| Jul 6, 4:25 PM CDT | HAIL 1 | 2 Sw Pukwana, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 2:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
886
WFUS53 KFSD 062046
TORFSD
SDC015-062130-
/O.NEW.KFSD.TO.W.0034.100706T2046Z-100706T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT TUE JUL 6 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* TORNADO WARNING FOR...
WEST CENTRAL BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 430 PM CDT
* AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED 6 MILES SOUTH OF OACOMA...OR 8 MILES
SOUTHWEST OF CHAMBERLAIN...AND MOVING EAST AT 20 MPH.
* THIS TORNADIC STORM WILL AFFECT MAINLY RURAL AREAS OF WEST CENTRAL
BRULE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
IF ON OR NEAR THE MISSOURI RIVER...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO DOCK AND SEEK SAFE
SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
&&
LAT...LON 4372 9941 4377 9943 4379 9940 4381 9935
4379 9911 4354 9913 4362 9936 4365 9938
4365 9946 4369 9947
TIME...MOT...LOC 2046Z 283DEG 18KT 4371 9937
$$
MJF2 follow-up statements
029
WWUS53 KFSD 062054
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT TUE JUL 6 2010
SDC015-062130-
/O.CON.KFSD.TO.W.0034.000000T0000Z-100706T2130Z/
BRULE SD-
354 PM CDT TUE JUL 6 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR WEST CENTRAL BRULE COUNTY
UNTIL 430 PM CDT...
AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 6 MILES SOUTHEAST OF OACOMA...OR 6 MILES SOUTH OF
CHAMBERLAIN...MOVING EAST AT 20 MPH.
THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF WEST CENTRAL BRULE
COUNTY. SIOUX FALLS NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY TIGHT ROTATION WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4372 9941 4377 9943 4379 9940 4381 9935
4379 9911 4354 9913 4362 9936 4365 9938
4365 9946 4369 9947
TIME...MOT...LOC 2054Z 278DEG 16KT 4371 9932
$$
MJF217
WWUS53 KFSD 062107
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 PM CDT TUE JUL 6 2010
SDC015-062130-
/O.CON.KFSD.TO.W.0034.000000T0000Z-100706T2130Z/
BRULE SD-
407 PM CDT TUE JUL 6 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR WEST CENTRAL BRULE COUNTY
UNTIL 430 PM CDT...
AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 8 MILES SOUTH TO SOUTHEAST OF CHAMBERLAIN...MOVING
EAST AT 20 MPH.
THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF WEST CENTRAL BRULE
COUNTY...AND CONTINUES TO EXHIBIT VERY TIGHT ROTATION ON THE SIOUX
FALLS NATIONAL WEATHER SERVICE DOPPLER RADAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4381 9934 4376 9911 4354 9913 4360 9930
4362 9936 4365 9938 4365 9942
TIME...MOT...LOC 2107Z 291DEG 17KT 4369 9926
$$
MJFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 6, 10:59 AM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 6, 10:59 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1059 AM CDT TUE JUL 6 2010 .DISCUSSION... WK MID LVL WAVE LIFTING THRU NRN SD/SRN ND THIS MORNING WL MEAN ISOLATED CONVECTIVE CELL SHUD CONTINUE TO PUSH EWRD THRU KHON AREA THROUGH MIDDAY HOURS...FEEDING OFF ELEVATED INSTABILITY. STRUCTURE HAS BEEN SHOWING SOME NICE COOLING ON IR...A BIT MORE LIGHTNING... BUT REFLECTIVITIES STRUGGLING TO GET MUCH OVR 50 DBZ...SO LKLY BRIEF HEAVY RAINER SLIDING JUST TO N OF KHON. MEANWHILE...EARLIER STRATUS/FOG IS BREAKING INTO A SC FIELD THRU NW IA/SW MN...WITH TEMPS/DPWTS ALREADY CLIMBING NICELY FROM RADIATIVE MORNING DIP. OTHERWISE...FOCUS IS ON THE POTENTIAL FOR SVR CONVECTION LATER IN THE DAY. A BROADLY FRONTOGENETIC ZONE SETS UP THRU THE DAY OVR LOWER BRULE TO MID JAMES VALLEY. WL LKLY GET EXTRA KICK FROM DIFFERENTIAL HEATING DUE TO SUN SOUTH AND CLDS NORTH. THIS BNDRY WL BE IN PLACE AS SECOND MID LVL WAVE EXPECTED TO PUSH INTO CNTRL DKTS OUT OF WRN TROUGH THIS EVENING. ATM WKLY CAPPED TO SFC/ML BASED CONVECTION EVEN INTO LATE AFTN. HOWEVER...NOT STRONG ENOUGH TO RESIST ANY BOOST TO LOW LVL CONVERGENCE/MID LVL COOLING...SO EXPECT CONVECTION TO FIRE ARND 22Z-23Z IN SCNTRL AREAS. PARAMETERS WORKED UP FOR FAR WRN CWA NR 9V9 ARE A BIT CONCERNING...AS EVEN A CONSERVATIVE ESE WIND RESULTS IN ENOUGH 0-1KM SHEAR...IN COMBINATION WITH THE DEEPER SHEAR WITH SLIGHTLY STRONGER MID LVL FLOW THRU NWRN HALF OF CWA...TO MAKE SUPERCELLULAR MODES POSSIBLE. LOW LVL WNDS ARE A BIT WEAK...BUT WITH STRENGTHENING MID LVL FLOW AND THE POTENTIAL FOR EVEN MORE TURNING IN THE LOWEST KM...WOULD NOT SAY THE TORNADIC THREAT WOULD BE ZERO...RATHER SOMETHING THAT WOULD HAVE TO BE WATCHED FOR ISOLD LATE AFTN/EARLY EVNG STORMS. SOME DIFFERENCES ON HOW TO HANDLE CONVECTION WITH HRRR INDICATING A RAPID EWRD SPREAD THRU EVNG...BUT OTHER SLNS SHOWING ACTIVITY HOLDING BACK WITH SOME INTERVENING MID LVL RIDGING THRU SERN SD FOR MUCH OF UPCOMING NIGHT. CERTAINLY SVR THREAT WOULD APPEAR TO REMAIN THRU WRN AREA ONLY THRU THE EVNG HOURS. BASED ON BUFKIT SOUNDINGS WOULD EXPECT SCT SC FIELD TO DEVELOP MUCH OF THE CURRENTLY SUNNY AREAS IN NEXT 1-2H...BUT PC SHOULD COVER. WL HAVE TO WATCH TMPS A BIT TO MAKE SURE CLDS DO NOT KEEP FAR NWRN AREAS A FEW DEGREES COOLER THAN GOING. /CHAPMAN && .AVIATION... SHORT TERM CONCERNS THIS MORNING REVOLVE AROUND LOW CIGS THRU ERN CWA...AND AN ISOLD THUNDERSTORM JUST W OF KHON. LIFR STRATUS RESIDUALS ACRS NW IA THIS MORNING WITH FOG DISSIPATING BY 14Z. ANY CIGS WITH STRATUS LKLY TO DISSIPATE IN FAVOR OF A HIER MAINLY SCT FLAT SC FIELD DEVELOPING OVR MUCH OF THE AREA DUE TO RECENT MOISTURE...WITH HGTS WORKING FROM UPR MVFR INTO THE LOWER VFR RANGE BY MIDDAY. CONVECTIVE CELL WL CONTINUE TO PUSH ENE AT 32 KTS LATE THIS MORNING...WITH NO REASON TO EXPECT IT TO DISSIPATE AS DRIVEN BY MID LVL WAVE AND FEEDING OFF WK ELEVATED INSTABILITY. EXPECTED TO PASS JUST N OF KHON...SO DID NOT MENTION MORE THAN VCTS IN UPDATED TAF. LONGER RANGE AVIATION CONCERN IS WITH CONVECTIVE POTENTIAL AS BNDRY STARTS TO SHARPEN UP ACRS WRN CWA DURING THE AFTN. CONVECTIVE DEVELOPMENT APPEARS LIKELY BY LATE AFTN/EARLY EVNG...AS WK WAVE APPROACHES AND INSTABILITY/SHEAR CONCENTRATES ALG BNDRY. THE CONVECTIVE ACTIVITY WILL LIKELY PRODUCE HEAVY RAIN REDUCING VISIBILITIES BRIEFLY BLO 1SM...BUT TAFWISE WOULD SEEM THAT 2SM WOULD BE SUFFICIENT. THESE STORMS WILL AFFECT THE KHON TERMINAL AFTER 22Z...AND TOWARD/AFT 12Z WEDNESDAY AT THE KFSD AND KSUX TERMINALS. /CHAPMAN && .PREV DISCUSSION... AFTER PATCHY SHALLOW FOG EARLY...MAINLY EAST OF I29...SHOULD BE A CLASSIC SUMMER DAY WITH CONSIDERABLE SUNSHINE...WARM TEMPS AND INCRG HUMIDITY WITH LOTS OF EVAPORATION IN BOUNDARY LAYER FROM RECENT RAINS. SCT TO BKN CU EXPCD TO DVLP ESPECIALLY IN MORE MOIST AIR MASS IN NWRN IA THIS AFTN. ATTENTION TURNS TO NEXT DECENT SHORT WAVE MOVG SLOWLY EWD FROM NRN RCKYS TDA INTO NRN PLAINS WED. THIS SYSTEM WILL INDUCE QUITE A RETURN SELY FLOW OF MOIST LOW LVL AIR FROM THE CNTRL AND SRN PLAINS THRU TNGT IMPINGING ON DVLPG FRONTAL BOUNDARY MOVG THRU CNTRL SD. SO INCREASED POPS AND QPF SOME MORE NWRN THIRD OF CWA TNGT AS EXPECT WDSPRD TSTM DEVELOPMENT AS SHORT WAVE STARTS TO MOVE EAST INTO AREA. ACTUALLY QUITE A LOT OF DEEP SHEAR AND INSTABILITY AVAILABLE IN NWRN THIRD OF CWA FROM LATE THIS AFTN INTO TNGT...AND A FEW SVR STORMS QUITE PSBL. MODELS HAVE BEEN ON THE WEAK SIDE WITH MCSS ALL SUMMER LONG...AND FEEL MCS DVLPG INTO WRN CWA THIS EVE WILL KEEP MOVG EAST INTO SERN SD EARLY WED...WEAKEN IN THE MRNG... THEN REDEVELOP AGAIN IN THE SERN CWA IN THE AFTN. CDFNT/OUTFLOW BOUNDARY MOVG GRADUALLY SEWD OVER CWA WED FLWD BY NLY FLOW OF RAIN COOLED AIR AND DROPPED HIGHS SOME NORTH AND WEST IN CWA. COULD BE SOME HEAVY RAINS AGAIN FOR NWRN THIRD OF CWA TNGT...PSBLY MOVG EWD THRU PARTS OF CWA BY WED AFTN AS HAS BEEN RECENT HISTORY. KEPT LINGERING CHCS OF SHRA IN SERN CWA WED EVE...THEN FINALLY CLRG OUT WITH A COUPLE OF NICE DAYS EXPCD FOR THU THRU FRI. MIGHT HAVE TO WATCH FOR ISOLD INSTABILITY -TSRA IN THE AFTN HOURS ESP NERN CWA. PATTERN GETS ACTIVE AGAIN FOR TSTMS FROM SAT NGT TO NEXT WEEK... WITH THE USUAL EXACT TIMING ISSUES. /RSR && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 6, 11:45 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1145 AM CDT TUE JUL 06 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1145 AM CDT TUE JUL 06 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... INITIAL DEVELOPMENT OF THUNDERSTORMS IS EXPECTED VERY LATE THIS AFTERNOON INTO EARLY EVENING FROM THE MID JAMES VALLEY TOWARD THE LOWER BRULE AREA. EARLY DISCRETE STORMS WILL BE CAPABLE OF HAIL TO GOLF BALL SIZE...WIND GUSTS TO 65 MPH...AND EVEN A BRIEF TORNADO. THESE STORMS ARE EXPECTED TO BECOME MORE NUMEROUS THROUGH THE EVENING HOURS...WITH THE THREAT TRANSITIONING TO MORE DAMAGING WIND AND HAIL TO QUARTER SIZE MOVING EAST TOWARD DE SMET...MITCHELL...AND LAKE ANDES. THE SLOW EASTWARD MOVEMENT OF STORMS OVERNIGHT WILL ALSO CONTRIBUTE TO A HEAVY RAINFALL THREAT...WITH ANOTHER INCH TO TWO OF RAINFALL POSSIBLE FOR LOCATIONS WEST OF A DE SMET TO LAKE ANDES LINE. FLOODING... THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE. ELSEWHERE...RIVERS CONTINUE TO FALL. THE LITTLE SIOUX RIVER NEAR LINN GROVE WILL ALSO BE IN FLOOD UNTIL MID WEEK. ADDITIONAL HEAVY RAINFALL OVER THE NEXT DAY OR TWO COULD STALL OR REVERSE FALLING TRENDS IN AREA RIVER LEVELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND A FEW THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST OVER THE AREA THROUGH WEDNESDAY. LOCALLY HEAVY RAIN WILL BE POSSIBLE...ALONG WITH ISOLATED SEVERE STORMS MAINLY SOUTHEAST OF A LINE FROM MARSHALL TO YANKTON...BUT A WIDESPREAD SEVERE WEATHER THREAT IS NOT EXPECTED. THE PATTERN WILL STILL BE FAVORABLE FOR A FEW SEVERE OR HEAVY THUNDERSTORMS AT TIMES FROM LATE SATURDAY INTO NEXT WEEK...MAINLY IN THE NIGHTTIME HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:59 AM CDT | River Flood Warning | FSD | McCook | 4 days |
| Jul 6, 3:29 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 46 min |
| Jul 6, 4:13 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 47 min |
| Jul 6, 4:26 PM CDT | Tornado Warning | FSD | Brule | 34 min |
| Jul 6, 4:59 PM CDT | Tornado Warning | FSD | Brule | 46 min |
| Jul 6, 5:41 PM CDT | Tornado Warning | FSD | Aurora, Brule, Charles Mix | 49 min |
| Jul 6, 5:43 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 47 min |
| Jul 6, 6:28 PM CDT | Tornado Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 47 min |
Nearby
Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.